Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 199, NWS Shreveport, LA

May 1, 2011Howard County, Sevier County, Arkansas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at May 1, 2011, 7:21 PM CDT for Howard County, Sevier County, Arkansas; McCurtain County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2011, 7:21 PM CDT (00:21 UTC)
Expired
May 1, 2011, 8:00 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Howard County, AR, Sevier County, AR, McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 134 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1657 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS54 KSHV 020021
SVRSHV
ARC061-133-OKC089-020100-
/O.NEW.KSHV.SV.W.0199.110502T0021Z-110502T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
721 PM CDT SUN MAY 1 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
  NORTHWESTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  NORTHERN SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF DE QUEEN...

* UNTIL 800 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF BROKEN BOW...OR 22 MILES WEST OF HORATIO...AND MOVING
  NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GILLHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3420 9446 3420 9425 3433 9426 3434 9425
      3412 9406 3394 9438 3395 9443 3393 9443
      3394 9447 3389 9448 3379 9465 3395 9485
      3440 9446
TIME...MOT...LOC 0021Z 220DEG 40KT 3397 9469

$$

VII
1 follow-up statement
741 
WWUS54 KSHV 020042
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CDT SUN MAY 1 2011

ARC061-020052-
/O.CAN.KSHV.SV.W.0199.000000T0000Z-110502T0100Z/
HOWARD AR-
742 PM CDT SUN MAY 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR HOWARD COUNTY IS CANCELLED...

LAT...LON 3406 9453 3415 9468 3440 9446 3420 9446
      3420 9440
TIME...MOT...LOC 0042Z 215DEG 40KT 3418 9456

$$

ARC133-OKC089-020100-
/O.CON.KSHV.SV.W.0199.000000T0000Z-110502T0100Z/
SEVIER AR-MCCURTAIN OK-
742 PM CDT SUN MAY 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR MCCURTAIN AND SEVIER COUNTIES...

AT 740 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED OVER MCCURTAIN COUNTY...OR 16 MILES NORTHWEST OF DE QUEEN...
MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LAT...LON 3406 9453 3415 9468 3440 9446 3420 9446
      3420 9440
TIME...MOT...LOC 0042Z 215DEG 40KT 3418 9456

$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:23 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 1, 3:23 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT SUN MAY 1 2011

.DISCUSSION...
SOUTHERN TWO THIRDS OF THE FOUR STATE FORECAST AREA RIPE FOR SEVERE
WEATHER THIS EVENING...WITH CAPE OVER 3000 AND LIFTED INDEX
BETWEEN MINUS 6 AND MINUS 8. NORTHERN AREAS ARE BEHIND A NEARLY
STATIONARY FRONTAL BOUNDARY WHERE LOW LEVELS HAVE STABILIZED...BUT
STRONG ELEVATED LIFT AND A COLDER COLUMN COULD PRODUCE SOME LARGE
HAIL. WIDESPREAD HEAVY RAINFALL ALSO A THREAT ACROSS NORTHERN
AREAS TONIGHT AS MOISTURE IS LIFTED OVER THE STALLED FRONT.

SO FOR TONIGHT WILL CONTINUE WITH FLASH FLOOD WATCH NORTH AND
MENTION OF SEVERE STORMS AREAWIDE. GOING INTO MONDAY...NOT MUCH
CHANGE...WITH THE FRONT REMAINING STALLED JUST TO THE SOUTH AND
EAST OF CURRENT POSITION. FLASH FLOOD WATCH MAY HAVE TO EXTENDED
AND SHIFTED SLIGHTLY SOUTH...BUT THIS WILL DEPEND ON WHERE THE
FRONT ENDS UP TONIGHT AND WHICH AREAS RECEIVE HEAVY RAINFALL.
THE RISK OF SEVERE WEATHER WILL ALSO SHIFT TO THE SOUTH. BY
AFTERNOON THE UPPER TROUGH WILL BEGIN TO KICK OUT OF THE SOUTHERN
ROCKIES...SHIFTING THE SURFACE FRONT EAST AND SPILLING CONSIDERABLY
COOLER AIR ACROSS ALL OF THE CWA MONDAY EVENING. RAINFALL SHOULD
BEGIN TO END FROM WEST TO EAST. ON TUESDAY...THE RAIN SHOULD END
ALL AREAS BY THE AFTERNOON.

MUCH COOLER TEMPERATURES EXPECTED WEDNESDAY AND THURSDAY AS A
1030 SURFACE HIGH SETTLES OVER THE MISSISSIPPI VALLEY. A WARMING
TREND WILL SET IN BY FRIDAY WITH INCREASING MOISTURE. NEXT SHORT
WAVE LOOKS LIKE IT WILL CROSS THE AREA FRIDAY NIGHT INTO SATURDAY.
NEWEST MODEL RUNS HAVE WEAKENED THIS SYSTEM...SO WILL INCLUDE ONLY
A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE FRIDAY NIGHT THROUGH SATURDAY.

&&

.AVIATION...
COLD FRONT HAS SLOWLY SUNK TO INTO NW FRINGE OF CWA...ORIENTED
SW TO NE ACROSS NE TX...AND EAST TO WEST ACROSS SW AR. BENDING
FRONT SEEN ON VISIBLE IMAGERY...ALONG WITH DEVELOPING CU FIELDS...
AND CAPES BTWN 3 AND 4 THOUSAND...SUGGEST RAPID CONVECTIVE
DEVELOPMENT ACROSS WARM SECTOR TERMINAL SITES OF
GGG...SHV..MLU...AND ELD. TYR AND TXK NEAR FRONTAL BOUNDARY...WHERE
CONVECTION MAY BE MORE SOLID. LFK TERMINAL IS CLOUD FREE...AND RAPID
DEVELOPMENT JUST TO SW IMPLIED FROM SATELLITE. IN THE MEANTIME...MOSTLY
VFR CONDITIONS EXIST AS MVFR CIS FOR MOST PART...HAVE LIFTED. SOUTH
WINDS 10 TO 15 KTS PREVAIL THRU AT LEAST AFTN. WITH SLOW MOVG
FROPA...N-NE WINDS 10 TO 15 KTS...AND LOWERING CIGS TO PSBL IFR...
AND INCREASING AREA OF POSTFRONTAL RAIN AND EMBEDDED TSTMS...CAN BE
EXPECTED LATER IN FCST PERIOD./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  66  48  66  45 /  70  70  80  20   0
MLU  66  72  51  64  44 /  60  70  80  30   0
DEQ  50  57  43  68  43 /  90  80  60  10   0
TXK  53  59  45  68  43 /  90  80  70  10   0
ELD  59  64  46  65  43 /  90  80  80  20   0
TYR  54  60  45  68  46 /  90  80  70  10   0
GGG  57  63  47  67  45 /  70  80  70  10   0
LFK  64  71  52  69  46 /  60  50  70  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112.

&&

14/07
Hazardous weather outlook, May 1, 11:38 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CDT SUN MAY 1 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1138 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BECOME NEARLY STATIONARY ALONG THE INTERSTATE
30 CORRIDOR THIS AFTERNOON. THUNDERSTORMS OCCURRING ALONG THIS
BOUNDARY WILL CONTINUE DEVELOPING IN THE SAME GENERAL AREA THROUGHOUT
THIS AFTERNOON AND EVENING...PRODUCING HEAVY RAINFALL. THERE IS A
HIGH POTENTIAL FOR FLASH FLOODING...WITH TWO TO FOUR INCHES OF
ADDITIONAL RAINFALL EXPECTED THROUGH TONIGHT. THE HIGHEST FLOOD
POTENTIAL WILL BE NORTH OF A PITTSBURG TEXAS TO EL DORADO ARKANSAS
LINE.

ALSO...ACROSS THE ENTIRE FOUR STATE REGION THIS AFTERNOON AND TONIGHT...
A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND...
LARGE HAIL...DEADLY LIGHTNING...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL...HEAVY RAINFALL...
AND DAMAGING WINDS WILL BE POSSIBLE MONDAY THROUGH EARLY TUESDAY
UNTIL AN UPPER TROUGH SWINGS EAST...SENDING THE COLD FRONT EAST
OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE AREA THROUGH TONIGHT.

In the hours before

Local storm report, May 1, 6:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             9 S GILMER              32.60N 94.95W
05/01/2011  E1.25 INCH       UPSHUR             TX   AMATEUR RADIO

            HALF DOLLAR SIZE HAIL FELL AT FM 726 AND HIGHWAY 271
            SOUTH OF GILMER. THIS IS AN UPDATE FROM A PREVIOUS
            REPORT.

&&

15
Special weather statement, May 1, 7:01 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 PM CDT SUN MAY 1 2011

TXZ109>112-125-126-020045-
CAMP-CASS-MARION-MORRIS-TITUS-UPSHUR-
701 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     TITUS...MORRIS...CASS...CAMP...UPSHUR AND MARION...

INCLUDING THE FOLLOWING LOCATIONS...
     BEREA...CASON...CEDAR SPRINGS...DAINGERFIELD...GILMER...HUGHES
     SPRINGS...JENKINS...LINDEN...LODI...LONE STAR...ORE CITY...
     PITTSBURG AND ROCKY BRANCH...

AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GILMER...MOVING NORTHEAST AT 50
MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, May 1, 7:03 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 PM CDT SUN MAY 1 2011

ARZ050-051-020100-
HOWARD-SEVIER-
703 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT...DIERKS...LOCKESBURG AND UMPIRE...

AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LOCKESBURG...OR 11 MILES EAST OF
DE QUEEN...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, May 1, 7:13 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 PM CDT SUN MAY 1 2011

OKZ077-020045-
MCCURTAIN-
713 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...PICKENS AND SMITHVILLE...

AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF NASHOBA...OR 23
MILES SOUTHEAST OF CLAYTON...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Local storm report, May 1, 7:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             2 S DIERKS              34.09N 94.02W
05/01/2011  E1.00 INCH       HOWARD             AR   AMATEUR RADIO

            QUARTER SIZE HAIL FALLING A COUPLE OF MILES SOUTH OF
            DIERKS.

&&

15
Local storm report, May 1, 7:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
721 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             IDABEL                  33.90N 94.82W
05/01/2011  E1.00 INCH       MCCURTAIN          OK   EMERGENCY MNGR

            QUARTER SIZE HAIL FELL IN IDABEL.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:14 PM CDTSevere Thunderstorm WarningSHVHoward17 min
May 2, 9:22 AM CDTRiver Flood WarningSHVHoward, Little River, Sevier35 hr
May 2, 10:35 AM CDTRiver Flood WarningSHVAshley, Union19 days
May 2, 5:16 AM CDTRiver Flood WarningSHVMcCurtain23 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.